Michigan, 2024

Winter Storm and Winter Weather in Michigan, March 24 to 25, 2024

March 24 to 25, 2024 · NWS MQT · 9 events in 9 counties and zones

A warm front associated with a Plains low pressure system dumped moderate to heavy wet snow across much of west and central Upper Michigan from the 24th into the 25th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front associated with a Plains low pressure system dumped moderate to heavy wet snow across much of west and central Upper Michigan from the 24th into the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 24, 6:37 AM EST, 23 minutes earlier. Its key messages:

  • Late season winter storm lifting northeast from Colorado brings accumulating snow and hazardous travel late Sunday into Monday.
  • Westerly lake effect snow develops early Wednesday morning and continues through Thursday, mainly across the Copper Country.
Area forecast discussion, Mar 24, 6:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
737 AM EDT Sun Mar 24 2024

.KEY MESSAGES...

- Late season winter storm lifting northeast from Colorado
  brings accumulating snow and hazardous travel late Sunday
  into Monday.
- Westerly lake effect snow develops early Wednesday morning and
  continues through Thursday, mainly across the Copper Country.

&&

.SHORT TERM /THROUGH TODAY/...
Issued at 309 AM EDT Sun Mar 24 2024

Water vapor imagery and RAP analysis show mid-level troffing over s
central Canada into se Canada, anchored by a deep mid-level low
centered over southern Hudson Bay. To the w, a deep trof is over the
western U.S. In response to this trof, a strengthening
waa/isentropic ascent regime is spreading across the Plains, leading
to radar returns from ND across MN into WI. Northern and eastern
portions of the radar returns are not translating to -sn reaching
the sfc due to dry low-levels that need to be overcome. Closer to
home, it's been a quiet night with sfc high pres drifting across the
area. Where high clouds have remained thin, temps have dropped well
down in the single digits above zero F across the interior n central
and e. A few of the traditional cold spots are nearing 0F e.

With sfc high pres exiting to the e, se to s winds will be
developing thru the early morning hrs. With 850mb temps across
northern Lake MI around -12C, flurries or -shsn may develop off of
the lake into portions of central Upper MI. Fcst will reflect a schc
mention, 15-20pct, during the morning hrs after 12z downwind of the
lake. Otherwise, attention turns to the strengthening waa/isentropic
ascent spreading ne into Upper MI today. It seems likely that the
weaker leading edge of the ascent will not be able to overcome the
dry low-levels this morning. Opted to hold off on any -sn mention
for the morning hrs. Even if some snow does ends up occurring, it
will be very light. Further strengthening of ascent this aftn will
lead to -sn developing from sw to ne, likely not reaching Luce
County until toward evening. Consensus of model guidance is for qpf
of about a tenth of an inch near the MI/WI stateline and tailing off
from there to the n and e. With SLRs ~14 to 1, snow accumulations by
00z will be 1 to 1.5 inches w to s central, and less to the n and e.
Expect high temps today of 30-35F.

&&

.LONG TERM /TONIGHT THROUGH SATURDAY/...
Issued at 429 AM EDT Sun Mar 24 2024

The primary forecast challenge continues to be snowfall amounts with
the large winter storm lifting northeast across the region through
Tuesday. Snow will be ongoing at 00z this evening and continues into
Monday morning before transitioning to rain from south-to-north
during the day. Rain continues Monday night and much of Tuesday
before transitioning back to snow late Tuesday (west) or Tuesday
night (east) behind the cold front. Most of Upper Michigan begins
drying out behind Tuesday night's cold front as below-normal
temperatures spill across the area. The exception to this will be
lake effect snow development for the west wind snow belts (mainly
Copper Country) late Tuesday night that continues through Thursday.
Non-lake effect areas stay dry from Tuesday night through at least
Friday night when light precipitation chances return to the area.

Starting at 00z this evening, light to moderate snow rates of 0.25
to 0.5 in/hr will be ongoing across most of central and western
Upper Michigan. HREF guidance highlights an embedded band of heavy
snowfall rates (1.0 to 1.5 in/hr) at the southern edge of the precip
shield where frontogenesis is maximized. However, this band appears
to weaken as it lifts north across the U.P. tonight but a burst of
heavier snowfall rates still appears likely before tapering off
Monday morning. By 12z Monday morning, HREF means advertise 0.50 to
0.75 inches of QPF at higher elevation western UP locations with
localized totals >0.75 inches on the Keweenaw where some lake
enhancement appears likely early on. A moisture laden late March
system should have SLRs below climatology (13:1) and this is
supported by environmental analysis. Thus, a general 4-8 inches with
localized amounts up to 10 inches seems most likely for higher
elevations of Marquette/Dickinson Counties and points westward.
Amounts decrease farther east with 2 inches or less for Luce County.

The warm front reaches the Keweenaw last indicating potential for a
few additional inches of snow Monday morning. Elsewhere, there
should be a lull in precip Monday morning as a dry slot moves
overhead south of the elevated warm front but another wave of precip
moves in during the afternoon and evening. The surface warm front is
harder to identify since easterly flow advects a dry air mass with
plenty of evaporative cooling potential. This raises concerns about
freezing rain potential at higher elevations, but the warm nose
aloft is much larger than the boundary layer inversion. Rain drops
will therefore be well above-freezing before falling into a
marginally cold surface layer which limits icing potential.
Additional factors limiting potential freezing rain impacts are the
diurnal timing, the inevitability that warm air advection will
eventually change precip to regular rain, and any ice falling on
fresh snow. This hazard should also be spatially limited to high
elevation locations that will be slowest to warm above freezing.

By 00z Tuesday, rain should be the only p-type and continues to be
the prevailing p-type until the cold front passage. Details of this
frontal passage are complicated by a pair of negatively tilted
shortwaves acting on the frontal surface Tuesday into Tuesday night.
The first shortwave brings widespread rain chances Monday night into
Tuesday and the second brings a chance for a secondary (and much
weaker) deformation zone to bring a burst of wet snow across the
west. Even if the secondary deformation zone doesn't materialize,
wrap-around moisture combined with rapidly cooling 850 mb temps may
set the stage for a brief period of lake-enhanced snow. As deeper
moisture departs, strong cold air advection shifts attention to lake
effect potential for Tuesday night through Thursday as lake-850 mb
delta-T values increase into the upper teens. BUFKIT analysis of the
00z GFS shows a 12-18 hour period of deeper moisture Wednesday night
into Thursday that coincides with the lake inversion extending
through the DGZ. The prevailing wind direction varies from WSW to
WNW among model guidance, which has important implications for LES
coverage. Strong west winds gusting to at least 30-35 mph also
appear likely on the Keweenaw for Tuesday night into Wednesday. LES
gradually diminishes on Thursday as a warmer and drier air mass
moves over the lake. Much drier weather weather closes out the week
with near to slightly below normal temperatures and mostly dry
weather.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 737 AM EDT Sun Mar 24 2024

Well in advance of low pres organizing over eastern CO today, snow
will spread ne into Upper MI, mainly this aftn. The snow will then
increase in intensity tonight. At IWD, expect VFR thru the morning.
There may be some very light snow/flurries at times, but the
steadier snow will arrive this aftn, dropping conditions to MVFR at
that time. IFR is expected at IWD late aftn thru tonight along with
a 3-4hr period of LIFR overnight as heaviest snow passes. At CMX,
VFR will prevail this morning. MVFR will then develop this aftn, and
snow will arrive late aftn. Expect deterioration to IFR this evening
and to LIFR overnight as heaviest snow arrives. ESE winds at CMX
will become gusty to 20-25kt late tonight. At SAW, VFR should
prevail until late aftn when snow arrives, dropping conditions to
MVFR. Further reduction to IFR is expected this evening, including a
3-4hr period of LIFR beginning late evening. Snow should end late in
the night at SAW, bringing a return to MVFR.

&&

.MARINE...
Issued at 357 PM EDT Sat Mar 23 2024

Light winds of 20 knots or less continue this afternoon into Sunday
morning before an approaching low pressure system progressively
increases winds from the east and southeast Sunday afternoon into
Monday; gales of 35 to 45 knots look to occur along the
International Border and over the western U.P. Monday into Monday
evening, with the highest winds being seen over the far western lake
near Minnesota. As the warm front of the low begins moving over the
lake Sunday night through Monday, we could see mixing decrease over
the lake and end the gales. However, if the warm air advection is
weak enough near the surface, we could see gales continue into
Tuesday, with the highest gales being seen near Whitefish Point.
Once the cold front moves through Tuesday night and Wednesday, we
could see westerly gales return across Lake Superior along and
behind it.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 5 PM this afternoon to 2 PM EDT
     Monday for MIZ001-003.

  Winter Weather Advisory from 5 PM EDT /4 PM CDT/ this
     afternoon to 2 PM EDT /1 PM CDT/ Monday for MIZ002-004-
     005-009>012-084.

  Winter Weather Advisory from 5 PM this afternoon to 5 AM EDT
     Monday for MIZ006-013-014-085.

Lake Superior...
  Gale Warning from 8 AM EDT /7 AM CDT/ Monday to 8 AM EDT /7 AM
     CDT/ Tuesday for LSZ162-263.

  Small Craft Advisory from 8 AM EDT /7 AM CDT/ Monday to 6 AM
     EDT /5 AM CDT/ Tuesday for LSZ240-241.

  Small Craft Advisory from 8 AM to 8 PM EDT Monday for LSZ242.

  Small Craft Advisory from 2 AM to 11 AM EDT Monday for LSZ243.

  Gale Warning from 11 AM Monday to 2 AM EDT Tuesday for LSZ243-
     244-264.

  Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Monday for LSZ244-245.

  Small Craft Advisory from 5 PM this afternoon to 6 AM EDT
     Tuesday for LSZ246>248.

  Small Craft Advisory from 5 AM to 2 PM EDT Monday for LSZ249-
     250.

  Small Craft Advisory from 8 PM this evening to 5 AM EDT
     Tuesday for LSZ251.

  Gale Watch from late Monday night through Tuesday afternoon
     for LSZ251-266-267.

Lake Michigan...
  Small Craft Advisory from 8 PM this evening to 5 PM EDT Monday
     for LMZ221-248-250.

&&

SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, Mar 24, 4:09 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
509 AM EDT Sun Mar 24 2024

MIZ001>007-009>014-084-085-251200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
509 AM EDT Sun Mar 24 2024 /409 AM CDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Snow will spread from southwest to northeast across Upper Michigan
this afternoon and evening, and the snow will become heavy at
times tonight, especially across western Upper Michigan. Snow will
be lightest over eastern Upper Michigan. Expect hazardous travel
conditions tonight. See the latest Winter Weather Message for
further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday, the snow will mix with rain, then change to rain from
south to north. Expect hazardous travel conditions through Monday
morning. See the latest Winter Weather Message for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-251200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
509 AM EDT Sun Mar 24 2024 /409 AM CDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

A few easterly gale force gusts to 35 knots are possible over far
western Lake Superior late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Easterly gales of 35 to 40 knots are expected Monday and Monday
night across the west half of Lake Superior. Southeast gales to 35
knots are possible late Monday night and Tuesday morning across
eastern Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
509 AM EDT Sun Mar 24 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Baraga

When
March 24, 7:00 AM EST to March 25, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers from Baraga and L'anse to Herman measured around 7 inches of snow in 24 hours. The observer near Michigamme measured 6.5 inches of snow.

Winter Weather, Delta

When
March 24, 7:00 AM EST to March 25, 7:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Snowfall reports over an approximate 24-hour period included 5 inches at Bark River and 4 to 5 inches in the Escanaba-Gladstone area.

Winter Weather, Dickinson

When
March 24, 6:00 AM CST to March 25, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observer snowfall reports over an approximate 24-hour period included 5 inches five miles north of Iron Mountain and 5 inches in Norway.

Winter Weather, Ontonagon

When
March 24, 7:00 AM EST to March 25, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observer snowfall reports over an approximate 24-hour period included 6 inches near Greenland and 5 inches each at Paulding and Trout Creek.

Winter Weather, Iron

When
March 24, 7:00 AM CST to March 25, 7:00 AM CST
Where
Iron forecast zone
Reported by
Public
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Snowfall reports over less than a 24-hour period included 8 inches near Amasa and 7 inches in Stambaugh.

Winter Weather, Menominee

When
March 24, 7:00 AM CST to March 25, 7:00 AM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3 to 5 inches across Menominee County over an approximate 24-hour period.

Winter Weather, Gogebic

When
March 24, 10:00 AM CST to March 25, 4:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observer snowfall reports over an approximate 30-hour period included 7 to 9 inches of wet snow in the Ironwood area and 8 inches of snow in Watersmeet.

Winter Storm, Northern Houghton

When
March 24, 2:00 PM EST to March 25, 2:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotter snowfall reports from the afternoon of the 24th into the early evening of the 25th included 11 inches at Chassell and Kearsarge and 10 inches at Twin Lakes.

Winter Weather, Marquette

When
March 24, 4:00 PM EST to March 25, 1:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Snowfall reports over less than a 24-hour period generally ranged from 4 to 7 inches with the greatest amounts over the higher terrain of western Marquette County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166514, 1166517, 1166518, 1166521, 1166516, 1166520, 1166512, 1166510, 1166515.